Flood, Knott
- When
- February 27, 8:18 AM EST to 5:00 PM EST
- Where
- Knott County, 1.59 mi NE of Betty to 0.57 mi NNE of Betty
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.465, -82.828
Highway 550 is flooded and impassable.
Several rounds of heavy rain moved across eastern Kentucky from late Friday, February 26th through early Monday, March 1st. The combination of all the heavy rainfall led to significant flooding across a good portion of central and east Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Several rounds of heavy rain moved across eastern Kentucky from late Friday, February 26th through early Monday, March 1st. The combination of all the heavy rainfall led to significant flooding across a good portion of central and east Kentucky. For some areas, this was the most significant flooding in the last 50 to 60 years, or more. FEMA estimates that this event cost $350-400 million dollars in damages, including both individual and public infrastructure. This is now the costliest event in Kentucky to date.
The first round of heavy rain came through on the morning of Saturday, February 27th. This early rainfall targeted areas along the Hal Rogers Parkway, including Laurel, Clay, Perry, and Knott counties. Flash flooding let to some closed roads for a short time in these areas.
The second round of rainfall occurred late Saturday night as a warm front lifted northward across east Kentucky. The heavy rain stalled out over portions of Powell and Menifee Counties, leading to flash flooding into the early morning hours of Sunday.
Finally, the third round of heavy rain started late Sunday afternoon and continued through Sunday night. Given that much of the area had already received significant amounts of rain from the past two events, the ground was very saturated, and this last round caused widespread flash flooding across much of east Kentucky. As water made it's way to the larger creeks and rivers, these began to flood as well. River levels on the Kentucky river were some of the highest readings ever recorded, namely at Booneville and Ravenna. Clay City, Heidelberg, Jackson, Paintsville, and Salyersville also saw significant river flooding of which hadn't been seen in 40 to 50 years.
The periods of heavy rain and flooding led to numerous water rescues and mud/rock slides. Many areas were cut off or blocked due to the flooding. Power outages were also noted and reached as high as 12,000 during the peak of the flash flooding Sunday night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 27, 7:22 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 722 AM EST Sat Feb 27 2021 .UPDATE... Issued at 722 AM EST SAT FEB 27 2021 The heavier rainfall has finally exited, but some light to moderate rain continues across southeast Kentucky this morning. This activity should slowly wind down through the morning, but scattered showers will continue to cross southeast Kentucky along the stalled out boundary through the afternoon hours. No big changes needed right now. We did have some flooding reported in the Manchester area early this morning. && .SHORT TERM...(Today through Sunday) Issued at 351 AM EST SAT FEB 27 2021 An area of heavy rain continues to impact portions of east Kentucky early this morning. The heaviest rain has really been focused south of the Mountain Parkway, and just north of the Tennessee/Virginia state line. This area of rain blossomed overnight thanks to some tremendous 850mb moisture transport and a frontogenetical circulation. We have seen rainfall within this band exceed an inch already and will likely see a few places close in on 2 inches before all is said and done. Farther north and closer to the VA/TN state line, we haven't seen quite as much rainfall overnight. Models due shift the axis of rain farther into southeast Kentucky this morning before we start to lose the frontogenetical circulation. However, a stationary boundary will hang out across southeast Kentucky today and will aid in isolated to scattered showers continuing through this afternoon. The morning rain will certainly prime the area for any additional rainfall this weekend with FFG likely coming way down. Thus, any additional rainfall this weekend may go more into direct runoff aiding in the flood threat. Thus, the flood watch remains very much needed and no changes planned with current watch configurations. By tonight, a strong upper level jet will develop north of the region with eastern Kentucky generally in the right entrance region to this jet streak. This coupled with a shortwave pushing northeast across the area will lead to rain shower development. This wave is also likely to push a warm front northward through the area with instability increasing overnight. Models continue to support another 1 to 2 inches of rain tonight, with the heaviest amounts likely focused more to the north. However, even rainfall amounts near 1 inch could lead to problems in places that saw the heavier rain this morning. The rates could be decent too as instability is expected to increase allowing for a better threat of thunderstorms tonight. Thus, flood concern will certainly be there tonight. PW's will climb to near 1.50 on Sunday as much of eastern Kentucky moves into the warm sector. This is near record territory for late February based on Nashville sounding PW climatology. The warm front may hang up near I-64, and this could keep rain going in the north Sunday morning. However, the rest of the area may see things temporarily dry out. Some areas may push well into the 60s within this warm sector under gusty south to southwest winds. However, the frontal boundary is expected to drop back south and east Sunday afternoon and with continuing jet support aloft, interacting with the juicy air over the region, we should see locally heavy rain again across much of east Kentucky. With already saturated ground, flooding concerns will be quite elevated through the day Sunday. Many rivers will also be running high at this point as well, so additional rainfall will just make things worse. .LONG TERM...(Sunday night through Friday) Issued at 532 AM EST SAT FEB 27 2021 The aforementioned heavy rain event in the short term section will stretch into Sunday night. However, a cold front sweeping through from northwest to southeast during the night will finally bring rain to an end late Sunday night and Monday morning. Another cold front is expected to pass through Monday evening with a punch of much colder air, but no precip. The supporting upper level trough will be progressive, and flat flow or even weak ridging aloft should arrive on Tuesday, with the surface high behind the front slipping to our east. This results in a quick return to warm air advection and a decent temperature rebound on Tuesday. After this point, models still have not found a common solution to the next couple of upper level waves which will potentially affect us. The first of these emanates from the trough currently over the western CONUS. An upper low which closes off from the trough over the Southwest will eventually weaken and get reabsorbed into the flow. The exact track of the wave and how quickly it weakens leaves some questions regarding our precip potential. Based on a model blend, have used peak POPs in the chance category centered on Tuesday night. The next system is very similar. It is currently well out over the Pacific, but is expected to close off another upper low off the California coast on Monday, with the low then weakening as it heads east across the southern CONUS during the week. The ECMWF, Canadian, and GFS models are all varying in the timing, track, and rate of weakening. The GFS is fastest and strongest, and brings rain to our area Thursday night and Friday. In the fastest available runs, the Canadian and ECMWF were drier. With much uncertainty, have used only low chance POPs in the Thursday night and Friday time frame. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 722 AM EST SAT FEB 27 2021 IFR conditions will hold tough through the day as a frontal boundary remains stalled out over southeast Kentucky. Some light to moderate rain will slowly wind down through the morning, but scattered showers may continue into the afternoon hours. A better chance for rain will seen tonight as the front lifts back north across the area. A period of low level wind shear will continue this morning with another round of wind shear expected tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch from late tonight through Monday morning for KYZ044- 050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-114. Flood Watch from Sunday morning through Monday morning for KYZ085>088-110-113-115>120. && UPDATE...KAS SHORT TERM...KAS LONG TERM...HAL AVIATION...KAS
Hazardous Weather Outlook National Weather Service Jackson KY 456 AM EST Sat Feb 27 2021 KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111- 112-114-281300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Johnson- Wolfe-Magoffin-Lee-Breathitt-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, and Booneville 456 AM EST Sat Feb 27 2021 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy rainfall is expected early this morning, mainly south of the Mountain Parkway. This could lead to some minor flooding. Heavy rainfall, aided by a few thunderstorms, is expected tonight. This will lead to a threat for flooding of creeks and rivers. In addition, flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall will continue through Sunday night. A few thunderstorms are possible through Sunday evening. This will lead to a threat for flooding of creeks and rivers. In addition, flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through Sunday night. KYZ085>088-110-113-115>120-281300- Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher- Martin-Pike- Including the cities of Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 456 AM EST Sat Feb 27 2021 ...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy rainfall is expected early this morning. This could lead to some minor flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall is expected Sunday and Sunday night. A few thunderstorms are possible through Sunday evening. This will lead to a threat for flooding of creeks and rivers. In addition, flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through Sunday night. KAS/HAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
708 AM EST SAT FEB 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FLOOD 1 WSW MANCHESTER 37.15N 83.78W
02/27/2021 CLAY KY PARK/FOREST SRVC
WATER ABOUT 2 TO 3 FEET DEEP AT THE
INTERSECTION OF TOWN BRANCH RD AND MUDDY GAP
RD. THIS IS A POOR DRAINAGE AREA.
&&
KASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
710 AM EST SAT FEB 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FLOOD MANCHESTER 37.15N 83.76W
02/27/2021 CLAY KY PARK/FOREST SRVC
WATER ON THE ROAD, BUT THE ROAD WAS PASSABLE
ON TOWN BRANCH ROAD AT RICHMOND RD.
&&
KASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EST SAT FEB 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM HEAVY RAIN 1 SSW LONDON-CORBIN AIR 37.07N 84.09W
02/27/2021 E2.92 INCH LAUREL KY TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
KASThe Jackson,KY radar (KJKL), 45 km away, was scanning. The volume nearest the first event began at 13:16 UTC.
28 flood, 20 flash flood, 2 debris flow. Local standard time, as filed.
Highway 550 is flooded and impassable.
Water was over a few roads in and near Hindman, making them impassable in some cases.
A report from the public was shared on social media from a broadcast media source, showing a picture of flooding on Hwy 638 near the Sidell community, and what appears to be a vehicle stuck in the waters.
At mile marker 2 on Hwy 1098, water is across one lane. Also about 2.5 miles on Hwy 1098, both lanes are impassable.
A public report was posted via local broadcast media's social media. The picture showed flood waters up to the steps of a home in the Bear Branch community.
Old Hwy 80 is flooded across both lanes near the Pigeonroost community, and is impassable.
A rock and mudslide were reported near the Kimper community on KY 194.
A member of the public reported flood waters over the road near Peabody, making it impassable. The impacted road was not reported.
Flood waters were reported to be over KY-1085 in the community of Wayland.
Water was reported over the roadway about 2 SSW of Somerset, making the road impassable. The specific road was not defined.
High water over the road near Hazel Fork Creek in Siler, just west of the community of Gray.
Broadcast media had a picture shared on social media from the public, showing flooding across a road in the community of Estill and up to the edge of a home. The exact road is unknown.
Adams Ridge Road was reported to have water flowing across the road making it impassable. An alternate route was being used for people traveling the road.
Water was covering the road at mile marker 16 on the Mountain Parkway. The dispatch also reported that the road was not closed.
Water was reported covering the road at the intersection of Hwy 711 and Hwy 7, making the road impassable.
Hwy 460 was shut down due to high water flowing across the road near the 7000 block. Several cars stalled out in the water.
Multiple spots on Hwy 1274 had water flowing over the road. Road was shut down as a result.
Hwy 713 was closed due to high water flowing over the road.
Report received from MPing: River/Creek is overflowing and resulting in flooding of cropland/yard/and or basement.
Sections of Camp Creek Road along Camp Creek near Wendover-Hurricane Creek Road are flooded and impassable.
KY 3425 (Dry Hill - MacIntosh Road) is flooded and impassable between the Mountain Parkway and Owls Nest Road.
KY 229 was flooded and impassable at Elam Branch Rd along Richland Creek.
Flooding of roads and low lying areas was reported in the Clover Bottom area. No specifics were given.
Moderate flooding was reported in the low lying areas along Horse Lick Creek.
KY 1427 (Abbott Creek Rd) about 3 miles west of U.S. 23 was impassable with 2.5 to 3 feet of water estimated to be flowing over it. A vehicle was stranded in the flood waters in this location. This is a very flood prone area.
Swiftly flowing water was reported over KY 30 just northeast of Mill Branch Road making it impassable.
Multiple streets were reported to be covered with water and closed in the Broadhead community, including Silver Street and Church Street.
The flooding of low lying areas continues in the community of Clover Bottom. Water is rising, having gone up a few feet in the last 2 hours. There is now at least 1 to 2 feet over a roadway in the community (roadway unspecified).
Multiple side streets have at least 6 inches of water flowing over them in the Vancleve Community. Water is now surrounding houses and getting into garages.
Hwy 451 was shut down due to flash flooding in the Krypton community. The fire department also had to rescue someone from the flood waters.
Water began rising in the Lee City community, leading to a water rescue. Exact location within the community is unknown.
Middle Creek is flooded and continuing to rise in the Dotson community, encompassing yards and low lying areas along the creek.
It was reported that water was over the junction of Hwy 421 and Hwy 3447 near the community of Morrill, and that a piece of the road was about to wash away as a result.
Spotter reported 5 feet of water now over KY 1427 (Abbott Creek Rd) just west of Prestonsburg. Water was also continuing to rise.
Report of a few inches of water flowing over the road at the intersection of Town Branch and Muddy Gap Rd.
Water rescues at the nursing home in Salyersville are underway at time of report. Burning Fork Creek flows just behind the nursing home.
Reports of 2 to 4 feet of water that is now inundating downtown Martin. Also notified of numerous water rescues ongoing across Floyd County as well.
Highway 30 West outside of Jackson is shut down between mile markers 10 and 11 due to Cane Creek being out of its banks and flowing over the road.
Highway 1812 closed in the Vancleve community due to high water.
Water is covering the road at mile marker 1 on Hwy 315 east of Morris Fork.
A water rescue is underway on Freedom School Road. A person is trapped in their car surrounded by flood waters.
The Finley Fun Center in London has flood water surrounding the building with people inside. The Fire Dept. is on the scene.
Sally's Branch Road is flooded and not passable.
Approximately one foot of running water is flowing across the road near the intersection of Richmond Road and Town Branch Road in Manchester.
Highway 638 near Manchester has been closed due to flooding.
Two mudslides near Ponders Branch Road have blocked the road, just north of the Burning Springs community.
Video posted on social media of at least 6 inches of flowing water across Hampton Road in London.
Highway 205 is flooded near Lee City.
Grassy Branch Creek is flooding over nearby roads, likely in the Grassy Branch community. A ditch approximately 5 feet deep is well overflowing.
Flooding was ongoing across Sally's Branch Road. Local broadcast media posted a video on Facebook of a water rescue now occurring on this road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938510, 938511, 938513, 938520, 938525, 938529, 938532, 938531, 938533, 938534, 938538, 938539, 938179, 938183, 938184, 938190, 938196, 938201, 938205, 938209, 938211, 938217, 938218, 938223, 938228, 938230, 938239, 938550, 938244, 938245, 938246, 938247, 938248, 938289, 938290, 938291, 938293, 938295, 938491, 938493, and more.